Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 47, NWS Lake Charles, LA

May 2, 2024Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 2, 2024, 10:53 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 10:53 AM CDT (15:53 UTC)
Expired
May 2, 2024, 2:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 8 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:54 AM CDTFLASH FLOOD2 Ssw Lake Charles, LACars stalled 210 and common.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

198 
WGUS54 KLCH 021553
FFWLCH
LAC019-021900-
/O.NEW.KLCH.FF.W.0047.240502T1553Z-240502T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1053 AM CDT Thu May 2 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  South Central Calcasieu Parish in southwestern Louisiana...

* Until 200 PM CDT.

* At 1053 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Westlake, Moss Bluff and Carlyss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3012 9326 3015 9340 3027 9343 3029 9314
      3015 9313

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:54 AM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, May 2, 3:54 AM CDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024

Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.

The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024

For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.

By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.

08/DML&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024

Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.

After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.

If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.

Rua

&&

.MARINE...
Issued at 354 AM CDT Thu May 2 2024

A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  68  79  65 /  90  50  70  10
LCH  81  70  80  70 /  60  40  50  10
LFT  85  72  82  70 /  50  40  50  10
BPT  82  70  82  71 /  60  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.

TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
     516.

GM...None.
&&

SHORT TERM...11
LONG TERM....08
AVIATION...07

In the hours before

Local storm report, May 2, 10:42 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1042 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     Flash Flood      1 ESE Colmesneil        30.91N 94.41W
05/02/2024                   Tyler              TX   Dept of Highways

            Roads with water over them around
            Colmesneil.

&&
Special weather statement, May 2, 10:43 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1043 AM CDT Thu May 2 2024

TXZ515-615-021630-
Lower Jefferson TX-Upper Jefferson TX-
1043 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON COUNTY
THROUGH 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Winnie, or 11 miles west of Hamshire, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Hamshire, Fannett, and La Belle.

This includes Interstate 10 in Texas between mile markers 846 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9418 2977 9409 2972 9435 2989 9436
      2989 9444 2994 9444
TIME...MOT...LOC 1543Z 254DEG 28KT 2982 9450

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14
Special weather statement, May 2, 10:44 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1044 AM CDT Thu May 2 2024

LAZ074-141-142-241-242-021630-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-East Cameron LA-
1044 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON...JEFFERSON
DAVIS AND EASTERN CALCASIEU PARISHES THROUGH 1130 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Holmwood, or near Iowa, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Welsh, Iowa, Fenton, Hayes, Moss Bluff, Buller,
Hacketts Corner, Topsy, Lebleu Settlement, Pine Island, Thornwell,
Lowry, Holmwood, Bell City, Roanoke, and Lacassine.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 33 and 60.
 Interstate 210 between mile markers 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3000 9315 3018 9319 3040 9316 3040 9313
      3041 9313 3044 9293 3044 9278 3046 9277
      3047 9271 3000 9274
TIME...MOT...LOC 1544Z 271DEG 14KT 3017 9307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson
Local storm report, May 2, 10:45 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1045 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     Flash Flood      3 NNW Wildwood          30.56N 94.46W
05/02/2024                   Tyler              TX   Dept of Highways

            Road flooded over Kimball Creek.

&&
Local storm report, May 2, 10:48 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1048 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Flash Flood      4 WSW Beaumont          30.07N 94.20W
05/02/2024                   Jefferson          TX   Mesonet

            Ditch on Landis Drive is out of its banks
            and approaching the road.

&&
Local storm report, May 2, 10:51 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1051 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flash Flood      7 SW Central Gardens    29.92N 94.11W
05/02/2024                   Jefferson          TX   Mesonet

            gage showing ditch on Berry Drive is out of
            its banks.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:34 AM CDTSpecial Weather StatementLCHCalcasieu86 min
May 2, 6:39 AM CDTRiver Flood WarningLCHBeauregard, Vernon21 days
May 2, 8:36 AM CDTSpecial Marine WarningLCH54 min
May 2, 8:56 AM CDTSpecial Weather StatementLCHBeauregard, Vernon64 min
May 2, 9:16 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron44 min
May 2, 9:21 AM CDTSpecial Marine WarningLCH54 min
May 2, 9:24 AM CDTSpecial Marine WarningLCH36 min
May 2, 9:58 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron47 min
May 2, 10:29 AM CDTSpecial Weather StatementLCHVernon46 min
May 2, 10:34 AM CDTSpecial Marine WarningLCH56 min
May 2, 10:39 AM CDTRiver Flood WarningLCHCalcasieu21 days
May 2, 10:44 AM CDTSpecial Weather StatementLCHJefferson Davis46 min
May 2, 11:16 AM CDTTornado WarningLCHCalcasieu, Jefferson Davis29 min
May 2, 11:45 AM CDTTornado WarningLCHJefferson Davis15 min
May 2, 12:16 PM CDTTornado WarningLCHJefferson Davis9 min
May 2, 12:24 PM CDTSpecial Marine WarningLCH66 min
May 2, 1:28 PM CDTSpecial Marine WarningLCH62 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.